Your head is pounding after a long day at the office. Or your lower back feels like it’s on fire after an afternoon of playing with your kids, working out or doing chores. If you’re like most Americans, your first line of defense against the discomforts of the day is to pop a couple of over-the-counter (OTC) pain relievers.
While over-the-counter items like pain relievers, stomach remedies and cold medicine can help you feel better when used correctly, a lot of us make possibly very dangerous mistakes by either taking too much of a medicine or mixing it with other remedies.
Here are three common over-the-counter drug mistakes and what you can do to stay safe.
Mistake No. 1: Not Reading the Label
According to Poison Control, the easiest way to prevent overdoses and errors is to read the medication’s label. Every OTC medicine includes a “drug facts” section, which has information on what condition it treats, who should and should not take it, how often it should be taken, what doses it should be taken in and what side effects to watch for.
More than half (66 percent) of consumers surveyed by the American Gastroenterological Association reported they don’t always read the label on an OTC product and 43 percent said they felt the drug facts were just guidelines.
Mistake No. 2: Not Telling Your Doctor
There’s a reason your doctor checks your current medications at each office visit — he or she needs to know if you still need to take them and if any could cause dangerous interactions. Many patients fail to notify their doctor of any OTC products they’re taking, which could cause issues with prescription drugs or existing health conditions.
If you find yourself frequently using OTC drugs to control your pain, you need to tell your doctor. Your doctor can work with you to examine the source of your pain and develop a more effective treatment plan.
Mistake No. 3: Taking Too Much
When you’re in pain, it’s understandable you want to feel better fast. It’s no surprise then that one in four of us take more than the recommended dose of OTC pain relievers because we think this will make the pain go away quicker. The truth is, taking more than what’s recommended doesn’t speed up the effectiveness of a drug — it puts you at risk of an overdose.
Taking too much of a pain reliever can give you symptoms like:
- Stomach upset
- Abdominal pain
- Stomach ulcers
- Stomach bleeding
- Damage to the esophagus, intestines and liver
According to the American Gastroenterological Association, few patients connect the symptoms they’re experiencing to those of an overdose.
Whether you use OTC remedies frequently or only occasionally, stay safe by reading the product’s label, telling your doctor about which medicines you take, not mixing OTC medicines and only taking the recommended amount. If you have questions about which OTC remedy is right for you or how you should take it, talk to your doctor.